Alert archive / Tennessee / Flash Flood Warnings in 2019

Flash Flood Warning 59, NWS Nashville, TN

August 13, 2019Giles County, Lawrence County, Wayne County, Tennessee

NWS Nashville, TN issued this flash flood warning at Aug 13, 2019, 8:31 PM CDT for Giles County, Lawrence County, Wayne County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2019, 8:31 PM CDT (01:31 UTC)
Expired
Aug 13, 2019, 11:00 PM CDT
In force
2 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Giles County, TN, Lawrence County, TN, Wayne County, TN

The radar

The Northeast Alabama radar (KHTX), 129 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2019-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 348 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2019-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
348 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

620 
WGUS54 KOHX 140131
FFWOHX
TNC055-099-181-140400-
/O.NEW.KOHX.FF.W.0059.190814T0131Z-190814T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
831 PM CDT Tue Aug 13 2019

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Wayne County in Middle Tennessee...
  Lawrence County in Middle Tennessee...
  Giles County in Middle Tennessee...

* Until 1100 PM CDT.

* At 830 PM CDT, Doppler radar and automated rain gauges indicated
  heavy rain falling across the warned area. Up to two inches of rain
  have already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Lawrenceburg, Pulaski, Waynesboro, Loretto, Collinwood, Ardmore,
  St. Joseph, Elkton, Minor Hill, Ethridge, Cypress Inn, Lutts,
  Goodspring, Leoma, Westpoint, Iron City and Prospect.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

This includes Interstate 65 between mile markers 1 and 11.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3501 8798 3536 8799 3537 8722 3512 8683
      3499 8684

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 6:26 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 13, 6:26 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
626 PM CDT Tue Aug 13 2019

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

We're in a bit of a lull here waiting for more widespread convection
to begin. A couple of storms are on the Cumberland Plateau at
forecast time, but these should move off the Plateau in less than an
hour and our focus will then shift to our northwest counties. A few
storms have popped up in Montgomery and Robertson counties, but I
think the main development is still behind these storms, as the
front is back in the Paducah area.

It still looks like all of the necessary ingredients are in place
for damaging wind gusts with storms that develop this afternoon and
evening. Surface based CAPE values in excess of 5000 J/Kg are
blanketing areas west of I-65, downdraft CAPEs are around 1200 J/Kg,
mid-level lapse rates are good (~7.0 degrees/Km) and bulk shear
values of 25-30 kts are being seen, too. Not off the chart, but with
the instability values in place, it's not going to require a whole
lot of shear to help organize at least a couple of updrafts long
enough to warrant several warnings late this afternoon and evening.
PW values are also off the charts, obviously. This morning's OHX
sounding was showing just over 2.0 inches and latest LAPS sounding
have increased those numbers to 2.16 inches in the Metro area. Storm
motions are just high enough so I'm not overly concerned about
rainfall, but these storms will be efficient rainmakers, so some
localized flooding isn't out of the question in areas that typically
see poor drainage. You know who you are.

Most of the storm activity will push south of I-40 for the evening
hours and should be falling apart prior to the midnight hour and
once it ends, that's going to be it in the rain department for
several days. Temperatures will fall back towards normals for this
time of the year and drier air will help those 90-ish afternoon
temperatures feel more bearable. The dry air will also make a couple
of evening feel much cooler, too.

As we get into the last half of the workweek and into Saturday, the
upper level pattern should shift and become more southwesterly. This
will help temperatures rebound back into the mid-90s once again for
the weekend. Dew points will also be on the rise and Sunday night,
precipitation returns to the forecast. The first half of next week
could be wet, but at least we should be dry most of this weekend.

&&

.AVIATION...
00Z TAF DISCUSSION.

Most of the showers and thunderstorms have moved off to the south
and east, but a few will impact KMQY and KCSV for the next hour or
so. Otherwise, chances for fog will move in tonight, especially
for KCSV where IFR fog or even LIFR fog will be possible. By mid
morning, expect VFR conditions with northwesterly winds around 10
knots gusting to 15 knots or so during the day Wednesday.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM CDT this evening for Bedford-Cannon-
Cheatham-Clay-Coffee-Davidson-De Kalb-Dickson-Giles-Hickman-
Houston-Humphreys-Jackson-Lawrence-Lewis-Macon-Marshall-Maury-
Montgomery-Perry-Putnam-Robertson-Rutherford-Smith-Stewart-
Sumner-Trousdale-Wayne-Williamson-Wilson.

&&

DISCUSSION......Unger
AVIATION........Barnwell
Hazardous weather outlook, Aug 13, 5:01 AM CDT, 15 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
501 AM CDT Tue Aug 13 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-141000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
501 AM CDT Tue Aug 13 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect west of the Cumberland Plateau
today. A dangerous combination of heat and humidity is expected
this afternoon with heat index values reaching 105 to 109 degrees.
Heat safety precautions are advised for any outdoor activities.

Scattered to numerous strong to severe thunderstorms are expected
to develop across southern Kentucky this afternoon, then spread
southeastward across all of Middle Tennessee from late afternoon
into the evening. Damaging winds are the main threat with these
storms, with heavy rainfall and localized flooding also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for this afternoon and evening.

Shamburger

In the hours before

Local storm report, Aug 13, 6:53 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
653 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND DMG     7 E ETHRIDGE            35.33N  87.18W
08/13/2019                   GILES              TN   SOCIAL MEDIA

            TSPOTTER REPORT OF A TREE DOWN ON RHEA BRANCH RD. IN
            CAMPBELLSVILLE.

&&

CORRECTED EVENT TIME...FATALITIES...INJURIES

EVENT NUMBER OHX1900507

CM
Local storm report, Aug 13, 6:59 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
659 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND DMG     5 SSW SMYRNA            35.93N  86.56W
08/13/2019                   RUTHERFORD         TN   SOCIAL MEDIA

            TREE DOWN NEAR STEWART'S CREEK SCHOOL. ROCKY FORK RD.

&&

EVENT NUMBER OHX1900508

CM
Local storm report, Aug 13, 7:01 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
701 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND DMG     10 W SHELBYVILLE        35.47N  86.61W
08/13/2019                   BEDFORD            TN   SOCIAL MEDIA

            TREES REPORTED DOWN OVER CAMP ROAD.

&&

EVENT NUMBER OHX1900509

CM
Special weather statement, Aug 13, 8:13 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Nashville TN
813 PM CDT Tue Aug 13 2019

TNZ093-094-140200-
Lawrence TN-Wayne TN-
813 PM CDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAYNE AND CENTRAL
LAWRENCE COUNTIES UNTIL 900 PM CDT...

At 811 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Collinwood, or 12 miles southeast of Waynesboro. This
storm is moving east at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lawrenceburg, Loretto, Ethridge, Leoma and Westpoint.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
Middle Tennessee.

LAT...LON 3531 8724 3505 8724 3508 8774 3534 8769
TIME...MOT...LOC 0111Z 293DEG 0KT 3519 8761

07
Special weather statement, Aug 13, 8:23 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Nashville TN
823 PM CDT Tue Aug 13 2019

TNZ093>095-140215-
Lawrence TN-Wayne TN-Giles TN-
823 PM CDT Tue Aug 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR WAYNE...LAWRENCE AND SOUTHWESTERN
GILES COUNTIES UNTIL 915 PM CDT...

At 822 PM CDT, Doppler radar was tracking a strong thunderstorm near
Collinwood, or 15 miles south of Waynesboro, moving east at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lawrenceburg, Pulaski, Loretto, Collinwood, St. Joseph, Minor Hill,
Cypress Inn, Lutts, Goodspring, Leoma, Westpoint, Iron City and
Prospect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
Middle Tennessee.

LAT...LON 3501 8799 3529 8798 3531 8800 3528 8696
      3499 8698
TIME...MOT...LOC 0122Z 273DEG 53KT 3510 8781

07
Local storm report, Aug 13, 8:29 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
829 PM CDT TUE AUG 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     FLASH FLOOD      4 WSW LAWRENCEBURG      35.22N  87.40W
08/13/2019                   LAWRENCE           TN   EMERGENCY MNGR

            GLENN SPRINGS ROAD AT WEST POINT ROAD UNDER WATER.

&&

EVENT NUMBER OHX1900510

CM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 7:32 PM CDTAreal Flood AdvisoryOHXGiles, Lawrence, Lewis, Marshall, Maury, Perry and 1 more118 min
Aug 13, 7:53 PM CDTFlash Flood WarningOHXLawrence, Lewis, Maury2 hr
Aug 13, 8:13 PM CDTSpecial Weather StatementOHXLawrence47 min
Aug 13, 8:23 PM CDTSpecial Weather StatementOHXGiles, Lawrence, Wayne52 min

Nearby

Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.